Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

July 17, 2016Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2016, 5:16 PM MDT for Kimball County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 5:16 PM MDT (23:16 UTC)
Expired
Jul 17, 2016, 5:37 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS55 KCYS 172316
SVRCYS
NEC105-180015-
/O.NEW.KCYS.SV.W.0089.160717T2316Z-160718T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 615 PM MDT

* AT 516 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PANORAMA
  POINT...OR 21 MILES SOUTHWEST OF KIMBALL...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN KIMBALL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4113 10405 4113 10338 4100 10339 4100 10405
TIME...MOT...LOC 2316Z 277DEG 28KT 4104 10397 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
2 follow-up statements
239 
WWUS55 KCYS 172330
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT SUN JUL 17 2016

NEC105-180015-
/O.CON.KCYS.SV.W.0089.000000T0000Z-160718T0015Z/
KIMBALL NE-
530 PM MDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHERN KIMBALL COUNTY...

AT 530 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PANORAMA
POINT...OR 20 MILES SOUTHWEST OF KIMBALL...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN KIMBALL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4113 10398 4113 10338 4100 10339 4100 10399
TIME...MOT...LOC 2330Z 288DEG 18KT 4101 10392 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
336 
WWUS55 KCYS 172337
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT SUN JUL 17 2016

NEC105-172347-
/O.CAN.KCYS.SV.W.0089.000000T0000Z-160718T0015Z/
KIMBALL NE-
537 PM MDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIMBALL COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4113 10398 4113 10338 4100 10339 4100 10399
TIME...MOT...LOC 2336Z 277DEG 28KT 4100 10385 

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:22 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 17, 4:22 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
422 PM MDT SUN JUL 17 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 422 PM MDT Sun Jul 17 2016

So far, forecast is on track for the remainder of today. An
isolated cell fired in eastern Albany County and is tracking east
across Laramie County at this time. Read the previous forecast
update for details.

Tomorrow looks to stay active across the forecast area. A
stronger vort max will move up from the southwest as the upper
ridge amplifies tomorrow afternoon. A pretty good fetch of south-
southeast winds will remain in place at the surface tonight
through tomorrow across the plains. For tonight, should see
stratus develop from south to north, with perhaps patchy fog
along the Cheyenne Ridge and North Platte River Valley. Tomorrow,
winds out west will veer to the west-southwest, pushing a dryline
east out onto the WY plains in the late afternoon. Looks to be
very strong convergence along this dryline with scattered t-storms
developing across WY/NE plains as a result. Models are showing a
rather unstable environment with 2000-3000 J/kg of CAPE across
this area. 0-6 km bulk shear looks marginal, around 30 kts, but
still sufficient for a few strong/severe storms to evolve when
combined with high instability. The dryline looks to push east to
our far eastern counties on Tuesday, so the threat for strong
storms may be focused across this area, or perhaps even out of our
forecast area. With the upper ridge building overhead, winds at
the sfc do not look all that breezy so fire weather concerns may
stay low.

.LONG TERM...(Tuesday night through Sunday)
Issued at 422 PM MDT Sun Jul 17 2016

Not a whole lot of change to the previous extended forecast for
the afternoon product release. Upper high moves into the southern
Plains with our area on the near-edge western periphery of the
ridge with faster southwesterly flow just to our west. We do see a
modest increase in moisture from the southwest through the next
week...but it still appears the convection will be a bit greater
in coverage in the Colorado mountains with scattered diurnally
forced storms in the southern Wyoming mountains through late week
with widely scattered (20 PoP) coverages out east onto the eastern
Wyoming Plains into the western Nebraska Panhandle. With upper
ridging still influencing our midlevels, the lower elevations to
the east will see temps into the upper 90s by midweek with cooler
80s farther out west closer to the deep moisture and southwesterly
flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1118 AM MDT Sun Jul 17 2016

Higher resolution mesoscale models almost in lock-step agreement
developing storms south of Chugwater, WY and tracking them
southeast towards the Sidney area mid afternoon through sunset.
Given that we see some buildups already going that area to around
Scottsbluff, thinking with differential heating and with upslope
component of the boundary layer wind the models probably have the
right idea...so we have vicinity mention 21Z-03Z for Scottsbluff,
Cheyenne and Alliance with a higher probability TEMPO mention of
MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS
mention for Laramie this afternoon seeing that we are already
seeing buildups over the Snowy Range and that should move out onto
the Laramie Valley this afternoon as well.

&&

.FIRE WEATHER...
Issued at 422 PM MDT Sun Jul 17 2016

FIRE WEATHER CONCERNS SOMEWHAT EASED FOR MANY AREAS IN SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE FOR THE NEXT COUPLE DAYS.
LOW LEVEL MOISTURE MOVING INTO THE AREA FROM THE SOUTHEAST AND
UPPER LEVEL MONSOONAL MOISTURE FROM THE SOUTHWEST WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THE ONLY AREA
THAT COULD SEE CRITICAL AFTERNOON HUMIDITIES AND POSSIBLE
CRITICAL WINDS WILL BE OUT IN CARBON COUNTY FOR THE REST OF
TODAY AND AGAIN ON MONDAY AFTERNOON. FUELS ARE REPORTED NOT
READY FOR MUCH OF CARBON COUNTY...SO FIRE WEATHER CONCERNS ARE
LOW IN THE SHORT TERM.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
Hazardous weather outlook, Jul 17, 4:27 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SUN JUL 17 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
182230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
427 PM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING ACROSS THE PLAINS. A FEW STORMS MAY BECOME STRONG OR
SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND
LARGE HAIL. THE STRONGEST STORM WILL BE ALONG INTERSTATE 80
BETWEEN CHEYENNE AND KIMBALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK
BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY.
STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

WYZ104-105-109>116-182230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
427 PM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS
WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 17, 4:08 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             HILLSDALE               41.21N 104.48W
07/17/2016  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 17, 4:33 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BURNS                   41.19N 104.36W
07/17/2016  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            MOSTLY GOLF BALL WITH SOME BASE BALL SIZED. WINDOWS
            BROKEN.

&&

BCHAPMAN
Local storm report, Jul 17, 4:34 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             3 NW BURNS              41.22N 104.40W
07/17/2016  M2.00 INCH       LARAMIE            WY   COCORAHS

            1.25 TO 2 INCH HAIL. 20 MINUTE DURATION. DAMAGED
            SHINGLES.

&&

MJAMSKI
Local storm report, Jul 17, 4:35 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 SE BURNS              41.14N 104.29W
07/17/2016  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            ONGOING FOR OVER A MINUTE NOW.

&&

MAZUR
Local storm report, Jul 17, 4:38 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             BURNS                   41.19N 104.36W
07/17/2016  E2.00 INCH       LARAMIE            WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 17, 4:40 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             6 NE CARPENTER          41.09N 104.26W
07/17/2016  E2.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            LARGEST WAS BASE BALL WITH MOSTLY GOLF BALL SIZED

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:08 PM MDTSpecial Weather StatementCYSDawes52 min
Jul 16, 7:12 PM MDTSpecial Weather StatementCYSSioux48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.